Pituitary adenoma apoplexy associated with vardenafil intake

Atsuhito Uneda, Koji Hirashita, Masatoshi Yunoki, Kimihiro Yoshino, Isao Date

Research output: Contribution to journalArticle

Abstract

Vardenafil is a potent phosphodiesterase-5 (PDE-5) inhibitor used in the treatment of erectile dysfunction. Several cases of stroke related to the use of PDE-5 inhibitors have been reported. Here, we describe the case of a 51-year-old man with headache and right ophthalmoplegia subsequent to vardenafil consumption. Computed tomography and magnetic resonance imaging showed a suprasellar mass with hemorrhage suggesting pituitary apoplexy. He underwent transsphenoidal resection of the pituitary mass. Histopathology confirmed the diagnosis of a necrotic pituitary adenoma with hemorrhage. This report suggests a possible association between pituitary apoplexy and vardenafil use. In patients with preexisting pituitary adenoma, vardenafil may enhance the risk of pituitary apoplexy. Although headache is the most commonly reported side effect of vardenafil, pituitary apoplexy should be considered in the differential diagnosis of a patient with headache and ophthalmoplegia subsequent to vardenafil intake.

Original languageEnglish
Pages (from-to)129-131
Number of pages3
JournalActa Neurochirurgica
Volume161
Issue number1
DOIs
Publication statusPublished - Jan 18 2019

Keywords

  • Phosphodiesterase-5 inhibitor
  • Pituitary adenoma
  • Pituitary apoplexy
  • Stroke
  • Vardenafil

ASJC Scopus subject areas

  • Surgery
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Pituitary adenoma apoplexy associated with vardenafil intake'. Together they form a unique fingerprint.

  • Cite this